Background: The use of rifampicin for cholestatic pruritus is accompanied by concerns over safety, but the availability of real-world prescribing data is relatively limited. Aim: We sought to describe the rate and characteristics of rifampicin-induced hepatitis in a mixed aetiology cohort of patients with established liver disease and cholestatic pruritus. Methods: Retrospective review of records for out-patients commenced on rifampicin for pruritus 2012-2016 inclusive. Rifampicin-induced hepatitis was recorded where alanine aminotransferase activity (ALT) increased to both ≥5 × baseline and ≥5 × upper limit of normal (ULN), or to both ≥3 × baseline and ≥3 × ULN with concurrent elevation in serum bilirubin to ≥2 × baseline and ≥2 × ULN, in addition to a Roussel-Uclaf Causality Assessment Method score of “probable” or “highly probable” for rifampicin causality. Results: After exclusions, we reviewed 105 patients who took rifampicin for a median of 131 days. Most had primary biliary cholangitis or primary sclerosing cholangitis; 40 (38.1%) were men and median age was 44 years (IQR: 32-57). 44 (41.9%) patients had baseline serum bilirubin ≥2 × ULN and 28 (26.7%) ALT ≥3 × ULN. 5 (4.8%) developed rifampicin-induced hepatitis at a median of 70(range 27-130) days after drug initiation. No individual or laboratory baseline characteristics were significantly associated with subsequent development of hepatitis. All cases of hepatitis recovered after drug cessation, although one patient was hospitalised and received corticosteroids. Conclusions: Given the efficacy of rifampicin for an important sub-group of those with cholestatic pruritus, adult patients, including those with jaundice, can be counselled that 95% of prescriptions are safe, and where hepatitis occurs, including at long latency, drug cessation appears effective.
ASJC Scopus subject areas
- Pharmacology (medical)